Two-dimensional flexural-gravity waves of finite amplitude in deep water

Z. Wang, J. M. Vanden-Broeck, P. A. Milewski

Research output: Contribution to journalArticlepeer-review

34 Scopus citations


Steady periodic and solitary waves propagating in a 2D fluid bounded above by a flexible sheet - which may be viewed as modelling an ice sheet - are considered in deep water. The non-linear elastic model is based on the special Cosserat theory of hyperelastic shells proposed by Toland (2008, Steady periodic hydroelastic waves. Arch. Ration. Mech. Anal., 189, 325-362) for this problem. Numerical solutions are computed via conformal mapping and a pseudo-spectral method. New solitary waves are found by using a continuation method to follow the branch of elevation waves. The results extend Guyenne and Pǎrǎu's findings (2012, Computations of fully non-linear hydroelastic solitary wave on deep water. J. Fluid Mech., 713, 307-329). It is shown that, for periodic waves, far along the branches the profiles become overhanging and ultimately approach configurations with a trapped bubble at their troughs.

Original languageEnglish (US)
Pages (from-to)750-761
Number of pages12
JournalIMA Journal of Applied Mathematics (Institute of Mathematics and Its Applications)
Issue number4
StatePublished - Aug 2013

All Science Journal Classification (ASJC) codes

  • Applied Mathematics

Cite this